In late November (during period of intense stress from approaching Law School finals and other life worries) I got some recurring sharp pains in the evening accompainied by a general sense of weakness that after a few hours led me to go to the emergency room. My tests came back o.k.: EKG, enzyms, chest x-ray. They told me it was atypical chest pain that was stress related and that I should just rest and eat properly. I was freaked out for a few days after that. Up to this initial occurence, I was also eating improperly - lots of acidic foods and was having occasional acid reflux at night and hearburn sometimes. A few days after my emergency room visit I started getting a kind of tightness or noticeable pressure in the center of my chest around the sternum area. This dull pain could just sat there all day in the area where chest meets stomach and not getting worse or better but just sitting there constantly warranting my attention. Finally after a few weeks, I went to the doctor who felt up my stomach and said it was digestive, that I was gassy and prescribed Nexium. I didn't begin taking Nexium until January some time. Although the chest discomfort started going away upopn takinig Nexium, after 4 months it continues to plague my daily existence. Current doctor prescribed Aleve twice a day for a week/then stay off for a week - at which time there was no dull pain in the lower center of my chest but muscle tension around my main chest off and on. Anyways, because I started feeling better in early March, I went to the gym on 3/16. I did some light workout but ended with some boxing on the punching bag. Later that night, my chest pains started again and bothered me until even now. Incidentally this was also a few days after I stopped taking Aleve as per my doctors request. He seems to think there is inflammation and it is muscular/skeletal. Seems like the work out may have agitated the healing. Please Advise
It is always important to rule out the things that kill people, namely cardiac causes of chest pain-- which would be uncommon in a 28-y-o person but not impossible. EKG, enzymes, etc cannot rule OUT cardiac causes, as they would only be abnormal if you had a heart attack-- and may not show anything if you were having angina. But again, such a diagnosis is unlikely-- but a stress test would be more evidence to that effect.
The doctors are working against each other a bit; one gave you nexium, which would reduce gastric acidity and promote healing of an irritated esophagus or a gastric ulcer; the other gave you aleve, which will irritate the stomach and esophagus. It sounds like the aleve was to treat 'costochondritis', inflammation of the junction of ribs and sternum that can flare up after exercise or even after stress.
I recommend staying on the nexium, and if you use aleve, use it only on a full stomach. You might consider taking antacids when you have the pain; if that relieves the pain quickly, that suggests that stomach acid is the culprit.
Also I am 28, Male w/ no serious medical history and generally healthy. Since late November, I have lost considerable weight because I watch my diet now and walk a lot. This experience also led me to quit smoking, drinking coffee/alcohol, and to lead a more healthy lifestyle. In other words, lifestyle changes have not expedited the healing process.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.